Connecticut, 2009Damaging Winds in Connecticut, August 21, 2009
August 21, 2009 · NWS BOX · 5 events in 2 counties and zones
A very moist environment with dewpoints in the low 70s and plenty of sunshine combined to produce showers and thunderstorms, some of which became severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist environment with dewpoints in the low 70s and plenty of sunshine combined to produce showers and thunderstorms, some of which became severe and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 21, 3:45 PM EST, 7 minutes earlier.
Area forecast discussion, Aug 21, 3:45 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
445 PM EDT FRI AUG 21 2009
.SYNOPSIS...
VERY WARM AND HUMID WEATHER WILL CONTINUE THROUGH SUNDAY WITH HURRICANE
BILL PASSING WELL EAST OF NANTUCKET EARLY SUNDAY. FLOODING GUSTY
THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE INTERIOR...MAINLY EACH
AFTERNOON AND EVENING. HIGH SURF AND DANGEROUS RIP CURRENTS WILL BE
THE PRIMARY EFFECTS OF HURRICANE BILL ALONG THE COAST THIS WEEKEND
ALONG WITH POSSIBLE HEAVY RAIN SQUALLS SATURDAY NIGHT. NEXT WEEK IS
PROJECTED TO BE SOMEWHAT MORE COMFORTABLE...AND OVERALL MAINLY RAINFREE
FOR SOUTHERN NEW ENGLAND.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
PREVIOUS FORECAST LARGELY ON TRACK...AND MINIMAL CHANGES MADE TO
TEMPERATURES AND PRECIPITATION TIMING. WILL NEED TO KEEP AN EYE ON
TEMPERATURE TRENDS OVER THE NEXT FEW HOURS.
RISK OF SEVERE THUNDERSTORMS CONTINUES FOR A PORTION OF SOUTHERN NEW
ENGLAND. SEVERE THUNDERSTORM WATCH ALREADY ISSUED BY SPC.
OTHER HAZARD WITH STORMS WILL BE POTENTIAL FOR FLASH FLOODING WITH
VERY HEAVY DOWNPOURS GIVEN ANOMALOUS PRECIPITABLE WATER AIR MASS.
GIVEN THESE PARAMETERS...WE INCLUDED A MENTION OF GUSTY WINDS AND
HEAVY RAIN WITH TSTMS. THE GREATEST RISK IS LIKELY ACROSS THE CT
RIVER VALLEY.
SURF...
THE FIRST SET OF SWELLS /KNOWN AS THE SWELL FRONT/ FROM HURRICANE
BILL ARRIVED EARLY THIS MORNING AT THE BUOYS JUST SOUTH OF SOUTHERN
NEW ENGLAND. THESE SOUTHEAST SWELLS OF 2 TO 4 FEET WITH A PERIOD OF
AROUND 15 SECONDS WILL ARRIVE AT AREA BEACHES THIS AFTERNOON. THIS
WILL RESULT IN A BUILDING SURF ALONG WITH RIP CURRENTS BECOMING
STRONGER AND MORE WIDESPREAD BY LATE IN THE DAY...ESPECIALLY AT
OCEAN BEACHES WITH SOUTH AND EAST EXPOSURE ALONG THE SOUTH COAST.
THIS MAY RESULT IN SWIMMING RESTRICTIONS AT SOME BEACHES.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
TONIGHT...
MID LEVEL SPEED MAX PROGGED TO LIFT INTO NORTHERN NEW ENGLAND.
THEREFORE RISK OF STRONG TO SEVERE TSTMS WILL DIMINISH AS THE EVENING
PROGRESSES. HOWEVER WITH THETA-E RIDGE AND PWAT AXIS REMAINING OVER
WESTERN NEW ENGLAND...HEAVY SHOWERS AND EMBEDDED TSTMS ARE POSSIBLE
ACROSS WESTERN PORTIONS OF CT/MA INTO SOUTHWEST NH. ELSEWHERE A
CHANCE OF SHOWERS BUT MOST NUMEROUS WESTERN PORTIONS.
PATCHY FOG WILL RETURN GIVEN HIGH DEW PT AIRMASS.
SATURDAY...
MORE OF THE SAME WITH THETA-E RIDGE AND PWAT AXIS REMAINING OVER
WESTERN NEW ENGLAND. THEREFORE RISK OF HEAVY SHOWERS AND TSTMS
GREATEST ACROSS WESTERN PORTIONS OF CT/MA AND SOUTHWEST NH. ELSEWHERE
SHOWER AND TSTM ACTIVITY SHOULD BE MORE SCATTERED TO PERHAPS JUST
ISOLATED ACROSS RI AND EASTERN MA. WARM AND MUGGY CONDITIONS
CONTINUE.
SURF...
SWELLS FROM BILL WILL INCREASE TO ABOUT 10 FT JUST OFFSHORE YIELDING
DANGEROUS SURF AND RIP CURRENTS AT AREA BEACHES SATURDAY AND SUNDAY.
EXPECT SWIMMING RESTRICTIONS OR BEACH CLOSURES THIS WEEKEND...
ESPECIALLY FROM CAPE COD TO THE RHODE ISLAND COAST. IF A TROPICAL
STORM WATCH IS NOT ISSUED FOR A PORTION OF THE COASTLINE LATER
TODAY...THEN A HIGH SURF ADVISORY WILL LIKELY BE ISSUED.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY...ANY EARLY MORNING SQUALLS ALONG THE THE COAST DEPART
RAPIDLY ALONG WITH HURRICANE BILLS ENVELOPE OF WIND. THE
AFTERNOON/EVENING MAY SEE POSSIBLE STRONG THUNDERSTORMS AND QUITE A
WARM DAY IN LINGERING TROPICAL MODIFIED ATMOSPHERE. METNAM TEMPS.
50/50 BLEND OF NAM/GFS WINDS/DEWPOINTS. LOW PRES TRIES TO FORM IN SNE.
MONDAY...ANY LOW PRES MAY STILL SERVE AS A LOW PROB CHC OF SHOWERS OTRW
A BIT DRYER AIRMASS SHOULD DEVELOP. 50 50 BLEND OF THE GFS/NAM
WINDS/DEWPOINTS AND MAVMOS TEMPS.
TUESDAY-WED...BASICALLY WLY FLOW AS LOW PRES MOVES ACROSS SE CANADA.
GENERAL CONTINUITY WITH THE 4AM FCST PACKAGE. BLENDED 12Z/21 GFS MOS
WITH THE 4AM KBOX FCST. WEAK HIGH PRES SETTLES JUST S OF NEW ENGLAND.
CFP WED NIGHT MAY SPAWN SHOWERS AND TSTMS AHEAD OF IT LATE IN THE
DAY WEDNESDAY.
THU-FRI...DRY COOLER HIGH PRES SHOULD SETTLE SEWD FROM THE GREAT
LAKES TO SNE. 12Z GFS MAV MOS TEMPS BLENDED WITH THE PREV 4 AM KBOX
FCST.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
KBOS TAF COLLABORATED WITH CWSU ZBW.
1930Z...LINE OF TSTMS SLOWLY ADVANCING INTO WESTERN NEW ENGLAND...
BUT STILL ENOUGH OF A N/NE MOTION TO KEEP US CONFIDENT THAT MOST OF
THIS ACTIVITY WILL BE LIMITED TO KBAF KBDL AND PERHAPS KORH KMHT
PRIOR TO SUNSET. MAIN THREATS ARE WIND GUSTS TO 45KT AND VERY HEAVY
RAINFALL. AMENDED KBAF KBDL TO REFLECT THIS TREND.
IT IS ALSO POSSIBLE AN ISOLD TSTM FORMS NEAR KPVD/KBOS PRIOR TO
SUNSET...BUT THAT DOES NOT APPEAR LIKELY.
WW 726 REMAINS IN EFFECT UNTIL 23Z AND INCLUDES KBDL KBAF KORH KMHT.
MVFR CIGS EXPECTED TO DEVELOP THIS EVENING WITH PERIOD OF IFR CIGS
OVERNIGHT. HIGH CONFIDENCE ON IFR/LIFR REDEVELOPING KFMH KHYA KACK
BY THIS EVENING. CONDITIONS SLOWLY IMPROVE TO MVFR SAT MORNING AND
LIKELY PERSISTS THROUGH SAT AFTERNOON. SCATTERED SHOWERS/TSTMS
POSSIBLE SAT AFTERNOON MAINLY ACROSS INTERIOR.
SATURDAY NIGHT...STRONG N-NE WINDS ACROSS CAPE COD AND NANTUCKET AS
HURRICANE BILL PASSES WELL E OF KACK. AREAS OF MVFR CIGS/VSBYS IN SCT
SHOWERS/TSTMS.
OUTLOOK /SUNDAY THROUGH WEDNESDAY/...
SUNDAY...BECOMING MVFR OR VFR CIGS BY NOON WITH ANY EARLY WIND AND
IFR SQUALLS ALONG COASTAL MASSACHUSETTS QUICKLY ENDING. SCT OR BROKEN
AFTN SHOWERS AND TSTMS WITH LOCAL IFR CONDS.
SUN NIGHT...VFR WITH AREAS OF MVFR CONDS IN FOG OR LEFTOVER DYING
SHOWERS.
MONDAY THROUGH WEDNESDAY...GENERALLY VFR.
&&
.MARINE...
TODAY...
SW WINDS WILL INCREASE AHEAD OF AN APPROACHING COLD FRONT FROM THE
WEST. SPEEDS OF 15-20 KT ARE EXPECTED. A FEW GUSTS TO 25 KT ARE
POSSIBLE NEAR SHORE IF ENOUGH SUNSHINE DEVELOPS. PATCHY DENSE FOG
WILL BE AN ISSUE THIS MORNING BUT IMPROVING THIS AFTERNOON. ISOLATED
TSTM POSSIBLE.
FOR THE OCEAN WATERS...SE SWELLS OF 2-4 FT WITH A PERIOD OF 15
SECONDS FROM HURRICANE BILL ALREADY ARRIVING AT BUOYS JUST SOUTH OF
SOUTHERN NEW ENGLAND EARLY THIS MORNING. THESE WILL CONTINUE TO BUILD
DURING THE DAY.
WE HELD OFF ISSUING SMALL CRAFT ADVISORIES OR GALE WARNINGS AT THIS
TIME...EVEN THOUGH SOME CONDITIONS ARE BEING MET NOW. WITH THE
POSSIBILITY OF A TROPICAL STORM WATCH LATER TODAY...DID NOT WANT TO
CONFUSE THE ISSUE BY SWITCHING HEADLINES A FEW HOURS LATER. ONCE A
DETERMINATION IS MADE REGARDING HURRICANE BILL...HEADLINES WILL BE
ISSUED.
TONIGHT...
SW WINDS BEGIN TO EASE. FOR THE OCEAN WATERS SE SWELLS FROM BILL
CONTINUE TO BUILD. PATCHY DENSE FOG WILL REDEVELOP. ISOLATED TSTM
POSSIBLE.
SATURDAY...
PATCHY DENSE FOG DURING THE MORNING SHOULD ERODE DURING THE
AFTERNOON. SOUTHEAST SWELLS FROM BILL BUILD TO ABOUT 10 FT BY DAYS
END.
SATURDAY NIGHT...SE SWELLS CONTINUE TO QUICKLY BUILD AS BILL WORKS
ACROSS THE WESTERN ATLC. SEAS COULD REACH UP TO 20 FEET OR HIGHER S
AND E OF NANTUCKET SUNDAY MORNING. TPC FORECAST SUGGESTS E-NE WINDS
MAY APPROACH TROPICAL STORM FORCE FOR A TIME EARLY SUNDAY. HURRICANE
BILL IS EXPECTED TO PASS ABOUT 200 MILES EAST OF NANTUCKET SUNDAY
MORNING. PLEASE SEE THE LATEST ADVISORIES FROM THE TROPICAL
PREDICTION CENTER.
OUTLOOK /SUNDAY THROUGH TUESDAY/...
SUNDAY...LEFTOVER WIND AND SEAS ASSOCIATED HAZARDS ...PROBABLY
CONVERTING TO HAZARDOUS SEAS IN THE OPEN WATERS SOMETIME SUNDAY AND
LINGERING INTO MONDAY OR MONDAY NIGHT AS SE SWELLS ARE SLOW TO DECAY.
TUESDAY...NO HEADLINES ANTICIPATED AT THIS TIME SINCE BILLS LEFTOVER
SWELLS ARE PROBABLY BELOW 5 FEET.
&&
.HYDROLOGY...
RAINFALL FOR AUGUST TO DATE HAS BEEN 1.5 TO NEARLY 2.5 INCHES BELOW
NORMAL...ALLOWING STREAMS AND RIVERS TO GRADUALLY RECEDE OVER THE
PAST COUPLE OF WEEKS...AND ALLOWING SOIL TO DRY OUT. THIS PROVIDES
SOME GIVE WITH RESPECT TO THE FLOOD POTENTIAL. SMALL STREAM FLASH
FLOOD GUIDANCE IS ABOUT 3 INCHES IN 1 HOUR AND 4.5 INCHES IN 3
HOURS...BUT LESS FOR URBAN AND POOR DRAINAGE FLOODING.
FOR TONIGHT...SCATTERED THUNDERSTORMS ANTICIPATED...ANY
THUNDERSTORMS COULD BRING LOCALLY HEAVY DOWNPOURS WITH ANOMALOUSLY
MOIST AIRMASS IN PLACE. CONCERN IN OUR AREA IS FAR SW NH INTO
CENTRAL CT...CLOSER TO AN APPROACHING FRONT THAT SHOULD STALL OUT
JUST WEST OF OUR AREA FOR SAT. MODELS AND WV IMAGERY INDICATE THAT
MOISTURE IS PRIMARILY OF GULF ORIGIN AS OPPOSED TO MOISTURE FROM
BILL. NOT ENOUGH CONFIDENCE AT THIS TIME TO GO WITH A FLASH FLOOD
WATCH IN WESTERN PORTION OF THE AREA...THOUGH CAN NOT RULE OUT AN
ISOLATED FLASH FLOOD EVENT TONIGHT. MINOR URBAN AND POOR DRAINAGE
FLOODING IS CERTAINLY POSSIBLE.
NAM/GFS INDICATE THAT WEAK FRONT WILL LINGER IN THE VICINITY OF EASTERN
NY ON SAT...WHERE AXIS OF 2 PLUS INCH PRECIPITABLE WATER REMAINS.
ONCE AGAIN POTENTIAL EXISTS FOR LOCALLY HEAVY DOWNPOURS PRIMARILY
OVER SW NH INTO NORTH CENTRAL CT. MINOR URBAN AND POOR DRAINAGE
FLOODING POSSIBLE...ISOLATED FLASH FLOOD EVENT POSSIBLE WESTERN ZONES.
SAT NIGHT SHOWERS AND THUNDERSTORMS FROM BILL PRIMARILY CROSS CAPE
COD AND THE ISLANDS. MODELS NOT SHOWING MUCH BY WAY OF QPF...BUT
WITH THE SANDY SOILS IN THAT AREA FLOODING ISSUES ARE NOT
ANTICIPATED. TROPICAL MOISTURE BEGINS TO DIMINISH IN SOUTHERN NEW
ENGLAND DURING THE DAY SUNDAY.
&&
.CLIMATE...
HEAT WAVE CONTINUES NORTHERN CONNECTICUT...
HEAT WAVE IS OFFICIAL 7 DAYS AT HFD AND BDL THRU THE 21ST. NO 90 HERE
AT KBOX YET.
HARTFORD/WINDSOR LOCKS.../CORRECTED/ 7 DAY HEAT WAVE FROM 8/15-21
(MAX TEMPS 90/91/94/93/91/91/AND 91 SO FAR TODAY 8/21). TOTAL OF 11 DAYS
OF 90+ DEGREE TEMPS SO FAR IN 2009. (2 DAYS IN APRIL...9 DAYS IN AUGUST)
RECORD TODAY AT BDL IS 93.
FOR THE RECORD...CLIMATE HIGHS TODAY SO FAR.
BOS 90 AT 349PM
BDL 91 AT 304PM
ORH 87 AT 359PM
PVD 89 AT 221PM
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FROM 4 AM SATURDAY TO 6 PM EDT SUNDAY FOR
MAZ020>024.
NH...NONE.
RI...HIGH SURF ADVISORY FROM 4 AM SATURDAY TO 6 PM EDT SUNDAY FOR
RIZ006>008.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM SATURDAY TO 6 AM EDT SUNDAY
FOR ANZ232-234.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ233-235-237-
250-254>256.
SMALL CRAFT ADVISORY FROM 6 PM SATURDAY TO 6 AM EDT SUNDAY FOR
ANZ236-251.
&&
SYNOPSIS...DRAG/BELK
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...DRAG
AVIATION...DRAG/BELK/JWD
MARINE...DRAG/BELK
HYDROLOGY...NMB 445P
CLIMATE...DRAG 445PHazardous weather outlook, Aug 21, 3:24 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
424 PM EDT FRI AUG 21 2009
MAZ006-013-017-018-RIZ001>005-222030-
WESTERN ESSEX MA-WESTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
424 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS AND NORTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED
THROUGH THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND
TORRENTIAL DOWNPOURS WHICH COULD CAUSE LOCALIZED POOR DRAINAGE
FLOODING. AN ISOLATED TORNADO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS MAY PRODUCE BRIEF TORRENTIAL DOWNPOURS...
MAINLY DURING THE AFTERNOON AND EVENING HOURS SATURDAY INTO EARLY
SUNDAY. THIS MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ003-004-MAZ004-005-012-014-026-NHZ012-015-222030-
TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
424 PM EDT FRI AUG 21 2009
...TORNADO WATCH 729 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
IN ADDITION...THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS WHICH
COULD CAUSE LOCALIZED POOR DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS MAY PRODUCE BRIEF TORRENTIAL DOWNPOURS...
MAINLY DURING THE AFTERNOON AND EVENING HOURS SATURDAY INTO EARLY
SUNDAY. THIS MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED UNTIL 9 PM.
MAZ020>024-RIZ006>008-222030-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
424 PM EDT FRI AUG 21 2009
...HIGH SURF ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 6 PM EDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE EAST AND SOUTH
FACING BEACHES FROM NANTUCKET AND MARTHAS VINEYARD TO NEWPORT AND
WESTERLY TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
SCATTERED THUNDERSTORMS MAY PRODUCE BRIEF TORRENTIAL DOWNPOURS...
MAINLY DURING THE AFTERNOON AND EVENING HOURS SATURDAY THROUGH EARLY
SUNDAY. THIS MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING.
DISTANT HURRICANE BILL WILL BRING INCREASING SOUTH TO SOUTHEAST
SWELLS TO THE COASTAL WATERS. SEAS MAY REACH 10 TO 15 FEET...
ESPECIALLY SATURDAY NIGHT AND SUNDAY. THIS WILL LEAD TO DANGEROUS
SURF AND RIP CURRENTS THIS WEEKEND...ESPECIALLY ALONG EAST AND SOUTH
FACING BEACHES.
CONSIDERABLE BEACH EROSION WILL ALSO OCCUR THROUGH THE WEEKEND TIDE
CYCLES...ESPECIALLY ON THE SOUTH FACING COASTLINE. MINOR SPLASH OVER
COULD ALSO OCCUR AROUND THE TIMES OF HIGH TIDE SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ007-015-016-019-222030-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
424 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.
.DAY ONE...TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE EAST AND SOUTH
FACING BEACHES FROM NANTUCKET AND MARTHAS VINEYARD TO NEWPORT AND
WESTERLY TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS MAY PRODUCE BRIEF TORRENTIAL DOWNPOURS...
MAINLY DURING THE AFTERNOON AND EVENING HOURS SATURDAY THROUGH EARLY
SUNDAY. THIS MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING.
DISTANT HURRICANE BILL WILL BRING INCREASING SOUTH TO SOUTHEAST
SWELLS TO THE COASTAL WATERS. SEAS MAY REACH 10 TO 15 FEET...
ESPECIALLY SATURDAY NIGHT AND SUNDAY. THIS WILL LEAD TO DANGEROUS
SURF AND RIP CURRENTS THIS WEEKEND...ESPECIALLY ALONG EAST AND SOUTH
FACING BEACHES.
CONSIDERABLE BEACH EROSION WILL ALSO OCCUR THROUGH THE WEEKEND TIDE
CYCLES...ESPECIALLY ON THE SOUTH FACING COASTLINE. MINOR SPLASH OVER
COULD ALSO OCCUR AROUND THE TIMES OF HIGH TIDE SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ002-MAZ002-003-008>011-NHZ011-222030-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
424 PM EDT FRI AUG 21 2009
...TORNADO WATCH 729 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
THUNDERSTORMS WILL ALSO PRODUCE TORRENTIAL DOWNPOURS WHICH COULD
CAUSE LOCALIZED POOR DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS MAY PRODUCE BRIEF TORRENTIAL DOWNPOURS...
MAINLY DURING THE AFTERNOON AND EVENING HOURS SATURDAY INTO EARLY
SUNDAY. THIS MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED UNTIL 9 PM.
ANZ230>237-250-251-254>256-222030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
424 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS MAY PRODUCE BRIEF TORRENTIAL DOWNPOURS...
MAINLY DURING THE AFTERNOON AND EVENING HOURS SATURDAY THROUGH EARLY
SUNDAY.
DISTANT HURRICANE BILL WILL BRING INCREASING SOUTH TO SOUTHEAST
SWELLS TO THE COASTAL WATERS. SEAS MAY REACH 10 TO 15 FEET...
POSSIBLY HIGHER...ESPECIALLY SATURDAY NIGHT AND SUNDAY ACROSS THE
WATERS NEAR CAPE COD AND NANTUCKET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 1:04 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
204 PM EDT FRI AUG 21 2009
NHZ011-211830-
CHESHIRE NH-
204 PM EDT FRI AUG 21 2009
AT 203 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY SHOWER OR A POSSIBLY DEVELOPING THUNDERSTORM WITH THE
POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3 MILES SOUTHWEST OF
SURRY...OR ABOUT 7 MILES NORTHWEST OF KEENE...MOVING NORTHEAST AT 30
MPH.
* SOME LOCATIONS AFFECTED INCLUDE...SURRY...GILSUM...ALSTEAD AND
MARLOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.
FRANK
Special weather statement, Aug 21, 1:35 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
235 PM EDT FRI AUG 21 2009
MAZ003-211900-
EASTERN FRANKLIN MA-
235 PM EDT FRI AUG 21 2009
AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH 3 MILES SOUTHWEST OF WENDELL...OR ABOUT 8 MILES SOUTHEAST OF
GREENFIELD...MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...WENDELL...ERVING AND NORTHFIELD.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.
FRANK
Special weather statement, Aug 21, 2:17 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT FRI AUG 21 2009
MAZ002-003-008-NHZ011-211945-
CHESHIRE NH-EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE
MA-
317 PM EDT FRI AUG 21 2009
AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SCATTERED HEAVY SHOWERS AND A FEW EMBEDDED THUNDERSTORM WITH THE POTENTIAL
TO PRODUCE WIND GUSTS TO 40 MPH OVER HAWLEY...OR ABOUT 15 MILES
SOUTHEAST OF NORTH ADAMS...MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...ASHFIELD...CHARLEMONT...
BUCKLAND...MONROE...ROWE...HEATH...SHELBURNE...COLRAIN...
WESTMORELAND...WALPOLE...SURRY...MARLOW...HINSDALE...GILSUM...
CHESTERFIELD...ALSTEAD AND LEYDEN.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.
FRANK
Special weather statement, Aug 21, 2:35 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
335 PM EDT FRI AUG 21 2009
MAZ002-003-008>010-NHZ011-212030-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-WESTERN FRANKLIN
MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
335 PM EDT FRI AUG 21 2009
AT 332 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE
WIND GUSTS TO 40 MPH 2 MILES NORTHEAST OF PLAINFIELD...OR ABOUT 15
MILES WEST OF GREENFIELD...MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...ASHFIELD...CHARLEMONT...CONWAY...
BUCKLAND...HEATH...SHELBURNE...DEERFIELD...GREENFIELD...COLRAIN...
LEYDEN...BERNARDSTON...GILL...NORTHFIELD...HINSDALE...
WESTMORELAND...WALPOLE...SURRY...SULLIVAN...MARLOW...KEENE...
GILSUM...CHESTERFIELD AND ALSTEAD.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.
FRANK
Special weather statement, Aug 21, 2:53 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
353 PM EDT FRI AUG 21 2009
NHZ011-015-212045-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
353 PM EDT FRI AUG 21 2009
AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH OVER STODDARD...OR ABOUT 14 MILES NORTHEAST OF KEENE...MOVING
NORTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...WINDSOR AND HILLSBOROUGH.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.
FRANK
Special weather statement, Aug 21, 3:20 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT FRI AUG 21 2009
CTZ002-MAZ009-011-212115-
EASTERN HAMPDEN MA-HARTFORD CT-WESTERN HAMPDEN MA-
420 PM EDT FRI AUG 21 2009
AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH 5 MILES SOUTH OF GRANVILLE...OR ABOUT 13 MILES NORTHWEST OF
WINDSOR LOCKS...MOVING NORTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...GRANVILLE...SOUTHWICK...
WESTFIELD...AGAWAM...WEST SPRINGFIELD...SPRINGFIELD AND WILBRAHAM.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.
FRANK
Thunderstorm Wind, Hartford
- When
- August 21, 3:52 PM EST to 4:00 PM EST
- Where
- Hartford County, Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 41.770, -72.970
Trees and wires on Lyons Road, Upson Street, and Blaine Lane were downed by thunderstorm winds.
Thunderstorm Wind, Hartford
- When
- August 21, 4:05 PM EST
- Where
- Hartford County, Canton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 41.820, -72.900
Numerous trees along Route 179 were downed by thunderstorm winds.
Thunderstorm Wind, Hartford
- When
- August 21, 4:06 PM EST
- Where
- Hartford County, 0.51 mi W of Simsbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.880, -72.810
Multiple trees on Forest Road were downed by thunderstorm winds, including at least one that blocked the road.
Thunderstorm Wind, Hartford
- When
- August 21, 4:15 PM EST
- Where
- Hartford County, Suffield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.980, -72.650
Trees along Route 75 were downed by thunderstorm winds.
Thunderstorm Wind, Tolland
- When
- August 21, 5:15 PM EST
- Where
- Tolland County, Ellington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.900, -72.470
Trees on Penny Road were downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 21, 20091 injured · $503,000 · 54 kt wind · 6 events
- Damaging Winds and Lightning Strikes in New Jersey, August 21, 20094 injured · $110,000 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Vermont, August 21, 2009$450,000 · 3 events
- Damaging Winds and Lightning Strike in Arizona, August 21, 2009$95,000 · 60 kt wind · 3 events
- Damaging Winds in Massachusetts, August 21, 2009$61,000 · 50 kt wind · 7 events
- Flash Flooding in New Hampshire, August 21, 2009$70,000 · 2 events
- Flash Flooding in Virginia, August 21 to 22, 2009$36,000 · 13 events
- Damaging Winds in Pennsylvania, August 21, 2009$50,000 · 65 kt wind · 5 events
- Tornado and Hail in Maine, August 21, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New York, August 21, 2009$38,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in New York, August 21, 2009$32,000 · 1.75 in hail · 7 events
- Damaging Winds in New Hampshire, August 21, 2009$40,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192297, 192298, 192299, 192301, 192300.